Klonopin is a brand name for a prescription drug called clonazepam. It’s also sold under other brand names, including Rivotril. The drug is used to treat anxiety, panic disorders, seizures, and sleep issues. While Klonopin is a useful medication for many people, it can also cause chemical dependency and uncomfortable withdrawal symptoms. Is Klonopin withdrawal dangerous, and how can it be treated effectively? Learn more about Klonopin withdrawal and its symptoms.

Will You Experience Klonopin Withdrawal Symptoms?

Withdrawal from a central nervous system depressant like Klonopin can cause uncomfortable and dangerous symptoms. But how do you know if you’re going to go through Klonopin withdrawal? Withdrawal happens when you stop using a drug after a period of chemical dependency, which is when your brain adapts to rely on a chemical that you take regularly for a period of time. Benzodiazepines, like Klonopin, can cause chemical dependence after a few weeks of regular use.

If you’ve used Klonopin consistently for several weeks, you may be dependent on the drug. One of the clearest signs of dependence is uncomfortable withdrawal symptoms when you try to cut back or quit. You may also experience a growing tolerance, which is when your standard dose of the drug seems less effective over time.

Other signs of chemical dependence include:

  • Needing to use higher doses
  • Needing to use more often
  • Trying and failing to quit
  • Cravings for Klonopin
  • Anxiety, insomnia, or tremors when you miss a dose
  • Uncomfortable withdrawal symptoms when you try to quit

What Are The Klonopin Withdrawal Symptoms?

Klonopin is used to treat anxiety disorders by slowing down activity in your central nervous system. When you stop taking the drug, you’ll start to experience uncomfortable symptoms that are caused by the sudden increase in activity in your nervous system. Your brain and body are able to adapt after a period of dependence on Klonopin, but it will take time. During that time, you’ll experience uncomfortable and potentially dangerous withdrawal symptoms. The first symptoms will most likely come from a phenomenon called rebounding. Rebounding refers to the return of symptoms that the drug is used to treat. This may mean you will feel anxiety and insomnia, among other symptoms.

Other common symptoms of Klonopin withdrawal include:

  • Restlessness
  • Irritation
  • Panic attacks
  • Nightmares sleep disturbances
  • Depression
  • Focus issues
  • Confusion
  • Suicidal thoughts
  • Tremors
  • Heart palpitations
  • Increased blood pressure

Klonopin withdrawal may also cause seizures and delirium in some cases. Severe symptoms may also come with severe confusion, derealization, strange body sensations, hallucinations, and body image distortions.

Klonopin withdrawal can be worse if you experience something called kindling. Kindling is a phenomenon where the brain undergoes permanent changes after going through depressant withdrawal. If you’ve gone through withdrawal from a benzodiazepine, alcohol, or another central nervous system depressant in the past, kindling can make subsequent withdrawal periods worse.

When Will Symptoms Show Up?

Klonopin is an intermediate-acting benzodiazepine, which means that it can remain active for a long time, but not as long as other benzos like diazepam (Valium). Klonopin has a half-life of 18 to 40 hours. A drug’s half-life is the length of time it takes your body to reduce it to half of its concentration in your blood. As the drug wears off, you’ll start to feel your first uncomfortable withdrawal symptoms. Your first symptoms may show up between two and seven days of your last dose. There are several barriers that can influence this timeline, including your average dose, whether or not you took other depressants with it, and the size of your last dose. You will likely experience rebound symptoms during your first few days of withdrawal. Rebound symptoms may include anxiety and insomnia.

How Long Does Withdrawal Last?

Klonopin withdrawal can last between a few days to two weeks, depending on when symptoms first show up. Once you start to feel symptoms, they will increase in intensity until your acute withdrawal symptoms reach their peak. Peak symptoms are the most unpleasant and may include some of the more dangerous symptoms of depressant withdrawal. You may reach the peak by your second week after quitting. After that, your symptoms will begin to fade. The post-acute withdrawal phase may involve some mildly uncomfortable symptoms. Some experience sleep problems and anxiety for weeks or even months. If you start taking Klonopin to address these issues and they return, you may have to address them in treatment.

Is Klonopin Withdrawal Dangerous?

Klonopin withdrawal can be dangerous, especially if you quit cold turkey without medical help. Depressants like Klonopin and other benzodiazepines slow down your central nervous system. As your brain adapts to the chemical, it may shift your chemical balance to produce fewer chemicals that slow you down and more that speed up your nervous system. When you stop using Klonopin suddenly, you can become overstimulated, causing your uncomfortable withdrawal symptoms.

Overstimulation can cause serious symptoms like tonic-clonic seizures. Seizures can come on suddenly, leading to accidents and injuries. If you’re driving or even standing, a seizure can cause a serious accident. Tonic-clonic seizures can also cause rapid muscle contractions and erratic movements. If there are objects around you during a seizure, it could lead to injury.

Depressant withdrawal is also associated with a condition called delirium tremens. Delirium tremens is a condition that’s characterized by the rapid onset of symptoms like panic, confusion, irritability, increased heart rate, shaking, sweating, seizures, and loss of consciousness. It’s more common for delirium tremens to occur as a result of alcohol withdrawal. But Klonopin and other benzodiazepines work in the brain in a way that’s similar to alcohol, so it’s possible for them to lead to this dangerous phenomenon. Both seizures and delirium tremens can be treated, especially if you’re medically monitored when they happen. Going through medical detox can help prevent these symptoms or avoid serious consequences if they occur.

How Is Klonopin Withdrawal Treated?

As a benzodiazepine, Klonopin can be potentially dangerous during withdrawal. For that reason, the safest way to go through withdrawal is with medical help. Don’t quit cold turkey before talking to a medical professional first. Taking a high dose of Klonopin for a long time and then quitting abruptly increases your chance of experiencing severe or dangerous withdrawal symptoms. You can talk to your doctor about wanting to stop using, and they may be able to help you taper off the medication by slowly reducing your dose over time. This can help you avoid the most severe symptoms. It may not be a good idea to try to taper without guidance from a doctor. An aggressive taper may cause severe symptoms, while a taper that’s too slow may be ineffective.

If you have a severe substance use disorder involving Klonopin or other depressants, you may need medical detox. Medical detox is the highest level, according to the continuum of care model in addiction treatment. Detox falls under the category of medically managed intensive inpatient treatment. This means you will have hands-on care from medical professionals that are trained or experienced in treating people that are going through drug withdrawal. Medical detox is reserved for people that are likely to go through severe withdrawal symptoms or have other medical needs alongside withdrawal.

In medical detox, you may receive medications to help you taper or to treat specific symptoms. You’ll also have access to clinical care that can help you begin to address the deeper needs that are often associated with addiction, like mental health issues or past trauma. You’ll sit down with a therapist to formulate a treatment plan that’s designed to address medical, psychological, and social needs.

What Happens After Detox?

A mild dependence on Klonopin may just require a tapering period that’s guided by a doctor. But if you’ve developed a moderate to severe substance use disorder, you may need more than just tapering or even medical detox. The full continuum of care in addiction treatment is designed to help people overcome addiction, cravings, and related issues. As you progress, you can move from higher to lower levels of care.

The levels of care that you need will likely be determined by medical or clinical professionals and the use of the ASAM criteria, a list of six factors to consider in addiction treatment. If you still have high-level medical needs after detox, you may go through inpatient or residential treatment. Inpatient treatment may involve medical monitoring or clinical care 24 hours per day. If you’re going through medical treatments, you may be in a hospital-like setting, but if you’re able to live more independently, you may be in apartment-style housing.

Once you’re able to live on your own, you may go through an outpatient treatment program. Partial hospitalization, intensive outpatient treatment, and outpatient treatment mean attending treatment during the day while living independently.

Tap to GET HELP NOW: (888) 995-6311